Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 16, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 10, 2005, 5:44 PM CDT for Marshall County, Pottawatomie County, Riley County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 10, 2005, 5:44 PM CDT (22:44 UTC)
- Expired
- Apr 10, 2005, 6:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Marshall County, KS, Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 74 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 1:40 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 266 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 102244
SVRTOP
KSC117-149-161-102315-
/O.NEW.KTOP.SV.W.0016.050410T2244Z-050410T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
544 PM CDT SUN APR 10 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN MARSHALL COUNTY IN NORTHEAST KANSAS
NORTHWESTERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS
NORTH CENTRAL RILEY COUNTY IN NORTHEAST KANSAS
* UNTIL 615 PM CDT
* AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
NORTHWEST OF OLSBURG...OR ABOUT 22 MILES NORTH OF MANHATTAN...
MOVING NORTH AT 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
BLUE RAPIDS...
WATERVILLE...
MARYSVILLE...
OKETO...
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3942 9653 3942 9657 3942 9679 3997 9676
3996 9643
$$2 follow-up statements
000
WWUS53 KTOP 102255
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
555 PM CDT SUN APR 10 2005
KSC117-149-161-102315-
/O.CON.KTOP.SV.W.0016.000000T0000Z-050410T2315Z/
MARSHALL-RILEY-POTTAWATOMIE-
555 PM CDT SUN APR 10 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM CDT FOR
NORTHWESTERN POTTAWATOMIE...NORTH CENTRAL RILEY AND MARSHALL
COUNTIES...
AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BLUE RAPIDS...OR ABOUT 13 MILES SOUTH OF MARYSVILLE...
MOVING NORTH AT 60 MPH.
LOCATIONS IMPACTED INCLUDE...
MARYSVILLE...BEATTIE AND OKETO.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3942 9648 3942 9657 3942 9679 3997 9669
3995 9633
$$000
WWUS53 KTOP 102309
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
609 PM CDT SUN APR 10 2005
KSC117-149-161-102319-
/O.CAN.KTOP.SV.W.0016.000000T0000Z-050410T2315Z/
MARSHALL-RILEY-POTTAWATOMIE-
609 PM CDT SUN APR 10 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POTTAWATOMIE...
NORTH CENTRAL RILEY AND MARSHALL COUNTIES HAS BEEN CANCELLED...
AT 609 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3942 9648 3942 9657 3942 9679 3997 9669
3995 9633
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 4:30 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 10, 4:30 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 430 PM CDT SUN APR 10 2005 .DISCUSSION... SHOWERS DURING THE MORNING OVER CENTRAL KANSAS INTENSIFIED DURING THE AFTERNOON WITH HEATING AND H500 SHORTWAVE. THESE STORMS WERE PUSHING NORTH OF THE FORECAST AREA BY LATE AFTERNOON. MAIN CONCERN OVERNIGHT IS THE AMOUNT OF ADDITIONAL CONVECTION. DRY LINE FROM SOUTHWEST KANSAS INTO WESTERN OKLAHOMA HAS HAD TROUBLE FIRING ACTIVITY WITH MOST CONVECTION LIMITED TO NORTH AND NORTHEAST OF THE SURFACE LOW. THE LOW CENTER WILL BE MOVING NORTHEAST WITH H700 STEERING FLOW CONTINUING TO PUSH STORMS NORTH AFTER INITIATION. MOST 12Z MODELS CONTINUED TO SHOW WIDESPREAD ACTIVITY OVERNIGHT...BUT 18Z VERSIONS ARE TRENDING TOWARD 12Z NGM THAT HAD MOST CONVECTION SHUTTING OFF AFTER MIDNIGHT. LOWERED POPS LATER TONIGHT AND EARLY MONDAY WITH CORE ENERGY BEING SPLIT AS H500/H700 LOW CENTER ELONGATES WITH TWO DISTINCT CENTERS BY 18Z MONDAY. THIS SHOULD ALLOW PRECIP TO SPREAD NORTH ALONG SURFACE STATIONARY FRONT IN NEBRASKA WITH ADDITIONAL ENERGY TO THE SOUTH OF THE AREA. SURFACE FRONT SLIDES INTO THE NORTHCENTRAL COUNTIES MONDAY MORNING BUT WILL BE SLOW TO EXIT THE EAST WITH THE SLOW MOVING UPPER LOW. THUNDER THREAT SHOULD SUBSIDE MONDAY EVENING AS THE FRONT CONTINUES SOUTHEAST LEAVING ONLY A CHANCE FOR RESIDUAL SHOWERS. DUE TO THE ELONGATED-DUMBBELL ORIENTATION OF THE UPPER SYSTEM... EXPECT ENOUGH FORCING TO CREATE A BACKDOOR FRONTAL EFFECT WEDNESDAY AFTERNOON/EVENING. THIS WILL ALLOW HIGH PRESSURE TO BUILD IN FROM THE NORTHEAST AS SURFACE WINDS SHIFT FROM NORTHWEST TO NORTHEAST THURSDAY AFTERNOON. THURSDAY THROUGH SUNDAY...H500 LOW WILL BE OVER THE SOUTHEAST U.S. WITH RIDGING SPREADING ACROSS THE FORECAST AREA. THE SURFACE BACKDOOR FRONT WILL BE WASHING OUT AND/OR MOVING NORTHEAST AS A WARM FRONT. MODELS ARE ABOUT 12-18 HOURS SLOWER WITH LATE WEEK SYSTEM (NO SURPRISE). WHILE WE MAY SEE SOME ISOLATED STORMS ON FRIDAY AS MOISTURE RETURNS AND WEAK SHORTWAVES BEGIN CROSSING AREA...EXPECT BETTER CHANCES FROM LATE FRIDAY NIGHT THROUGH SATURDAY AS NEXT SURFACE FRONT MOVES TO THE SOUTHEAST FROM NEBRASKA. BETTER ENERGY WITH THIS WAVE WILL BE ACROSS THE NORTHERN PLAINS WITH OUR AREA ON THE SOUTHERN END. THE AREA REMAINS IN SOUTHWEST H500 FLOW AND EXPECT SURFACE FRONT TO STALL/DISSIPATE ACROSS OR JUST SOUTH OF THE AREA WITH HUMIDITY LEVELS LINGERING FAIRLY MOIST. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 10, 4:44 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 444 PM CDT SUN APR 10 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-111000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 444 PM CDT SUN APR 10 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE THIS EVENING...SOME POSSIBLY SEVERE WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A CHANCE FOR THUNDERSTORMS CONTINUES ON MONDAY...WITH ANOTHER CHANCE FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Apr 10, 1:38 PM CDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 138 PM CDT SUN APR 10 2005 KSZ008>011-020>023-034>038-110100- CLAY-CLOUD-DICKINSON-GEARY-MARSHALL-MORRIS-NEMAHA-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... JUNCTION CITY...MANHATTAN AND MARYSVILLE 138 PM CDT SUN APR 10 2005 SEVERE THUNDERSTORM WATCH NUMBER 142 IS IN EFFECT UNTIL 800 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL CLOUD CLAY RILEY POTTAWATOMIE OTTAWA GEARY WABAUNSEE DICKINSON MORRIS SOME CITIES IN THE WATCH ARE... ABILENE JUNCTION CITY MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. WOLTERS
Local storm report, Apr 10, 2:48 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
248 PM CDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL WHITE CITY 38.80N 96.74W
04/10/2005 0.88 INCH MORRIS KS TRAINED SPOTTER
&&
BNLocal storm report, Apr 10, 3:01 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
301 PM CDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 3 E JUNCTION CITY 39.03N 96.78W
04/10/2005 0.88 INCH GEARY KS LAW ENFORCEMENT
NEAR MILE MARKER 300 ON INTERSTATE 70 AT GRANDVIEW
PLAZZA. WINDS ESTIMATED 55 TO 60.
&&
BNLocal storm report, Apr 10, 3:12 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
312 PM CDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL MANHATTAN 39.18N 96.57W
04/10/2005 1.00 INCH RILEY KS TRAINED SPOTTER
SEVERAL REPORTS FROM SPOTTERS WESTERN SIDE OF MANHATTAN.
&&
BNLocal storm report, Apr 10, 3:22 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
322 PM CDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 7 SW MORROWVILLE 39.77N 97.26W
04/10/2005 0.88 INCH WASHINGTON KS TRAINED SPOTTER
&&
BNLocal storm report, Apr 10, 4:21 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT SUN APR 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL WHITE CITY 38.80N 96.74W
04/10/2005 0.88 INCH MORRIS KS TRAINED SPOTTER
0250 PM HAIL 3 E JUNCTION CITY 39.03N 96.78W
04/10/2005 0.88 INCH GEARY KS LAW ENFORCEMENT
NEAR MILE MARKER 300 ON INTERSTATE 70 AT GRANDVIEW
PLAZZA. WINDS ESTIMATED 55 TO 60.
0305 PM HAIL MANHATTAN 39.18N 96.57W
04/10/2005 1.00 INCH RILEY KS TRAINED SPOTTER
SEVERAL REPORTS FROM SPOTTERS WESTERN SIDE OF MANHATTAN.
0320 PM HAIL 7 SW MORROWVILLE 39.77N 97.26W
04/10/2005 0.88 INCH WASHINGTON KS TRAINED SPOTTER
&&
BNThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 2:23 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 22 min |
| Apr 10, 3:08 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 22 min |
| Apr 10, 3:27 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 33 min |
| Apr 10, 5:20 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 25 min |
| Apr 10, 6:23 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 37 min |
| Apr 10, 6:45 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 45 min |
| Apr 10, 6:51 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.